Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 16, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 21, 1999, 6:41 PM MDT for El Paso County, Fremont County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1999, 6:41 PM MDT (00:41 UTC)
- Expired
- May 21, 1999, 7:40 PM MDT
- In force
- 59 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties El Paso County, CO, Fremont County, CO
The radar
The Pueblo radar (KPUX), 73 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:30 PM MDT | Hail 1.25 | Fountain, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 220035 RRA SVRPUB COC041-043-220140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 641 PM MDT FRI MAY 21 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO NORTHEASTERN FREMONT COUNTY IN EAST CENTRAL COLORADO * UNTIL 740 PM MDT * AT 635 PM MDT...RADAR SHOWED A SEVERE STORM 15 MILES SOUTHWEST OF COLORADO SPRINGS MOVING EAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE FORT CARSON AROUND 645 PM AND FOUNTAIN AROUND 720 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM MDT, 4 hours 41 minutes earlier.
Area forecast discussion, May 21, 2:00 PM MDT, 4 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 200 PM MDT FRI MAY 21 1999 CURRENTLY ACROSS THE REGION...FEW CB JUST STARTING TO POP ALONG AND EAST OF MOUNTAINS. SOUTHEAST FLOW CONTINUES ACROSS PLAINS AND BELIEVE ATMOS HAS MIXED OUT AS DWPTS ARE REMAINING STEADY ACROSS THE FA. IR SAT IMGY INDICATES MID LEVEL MOISTURE ENTERING STATE FROM THE WEST...WHILE WAT VAP SHOWS LOW CUTTING OFF OVER S CALIF. DISCUSSION...GRIDDED DATA IN FAIRLY GOOD AGREEMENT THIS PD. DURING THE NEXT 72 HOUR TIME FRAME...CUTOFF IS PRGD TO MOVE ONLY SLOWLY EAST...AND SHOULD BE LOCATED IN W ARIZ BY MONDAY MORNING. IN THE MEANTIME A HIGH AMPLITUDE RIDGE WILL BUILD AND ITS AXIS WILL BE LOCATED ABOUT 115 LONGITUDE (MONTANA) BY MONDAY. AS THESE SYSTEMS MOVE SLOWLY EAST...A POTENT SHORTWAVE WILL MOVE DOWN THE BUILDING RIDGE AXIS...BEING LOCATED OVER THE N HIGH PLAINS EARLY SUNDAY MORNING...AND INTO THE MID SOUTH BY MONDAY MID MORNING. COLD FRONT ASSOCIATED W/SHORT WAVE WILL ENTER CO SAT MORNING AND MOVE DOWN THE EAST SLOPE...AND THROUGH THE PUB CWA LATE SAT AFTERNOON INTO SAT NIGHT. AFTER FRONT GOES BY...FLOW WILL TURN UPSLOPE WITH GOOD SURGE MOVING INTO THE AREA SAT NIGHT AND SUNDAY AM...WEAKENING SUN AFTERNOON. IN THE MEANTIME...CIRCULATION ASSOCIATED WITH CUTOFF LOW OVER THE SW WILL BEGIN INFLUENCING OUR WX LATE SUNDAY THROUGH MONDAY AS DEEP SE FLOW WILL DEVELOP OVER S COLORADO. FORECAST...SHORT TERM...ANTICPATE A FEW STORMS TO DEVELOP OVER THE AREA...MAINLY ALONG THE PALMER DIVIDE AND GREATER PIKES PEAK REGION. STORMS NOT EXPECTED TO BECOME ORGANIZED BUT CANNOT RULE OUT AN ISOLATED STRONG/MARGINALLY SVR CELL DEVELOPING. AFTER SUNSET...SKIES SHOULD CLEAR. FOR SAT...AS FRONT MOVES TOWARDS AREA...SFC WINDS SHOULD VEER A BIT...BECOMING MORE S TO SSW OVER THE SE CWA. THIS WILL NOT FAVOR TSTORM DEVELOPEMENT TOMORROW EARLY AFTERNOON. AS FRONT CONTINUES SOUTH...CONVG WILL BE INCREASING WHICH WILL ALLOW A FEW STORMS TO FIRE. NOT TOO EXCITED ABOUT SVR (SPC SWODY2) ATTM...BUT WILL SEE A FEW STORMS DEVELOP LATE TOMORROW INTO TOMORROW NIGHT. MIGHT LIKLEY SEE SOME NOCTURNAL CONVECTION IN THE GREATER PIKES PEAK/PALMER DIVIDE AREA AS FRONT AND ENSUING UPSLOPE DEVELOP. SUNDAY MIGHT BE BEST SHOT OF ORG SVR DEVELOPING OVER SE CO...ESPECIALLY THE PLAINS...AS MID LVL WINDS SHOULD BE STRONG ENOUGH TO SUPPORT ORGANIZED CONVECTION. UPSLOPE COMPONENT WILL ENHANCE SHEAR PROFILE...AND MOISTURE SHOULD BE IN PLACE. ONLY CONCERN IS THAT IT MIGHT BE A BIT TO COOL TO GET CONVECTION GOING (ALTHOUGH THIS WAS NOT A PROBLEM LAST SUNDAY). MONDAY COULD BE QUITE AN INTERESTING DAY. CUTOFF LOW CONTINUES TO MOVE EAST. WITH CONTINUED UPSLOPE AND PERSISTENT SOUTHERLY FETCH FROM CUTOFF OUT WEST...IMMEDIATE AREAS E OF MTNS...SAN LUIS VALLEY...AND MTN AREAS SHOULD HAVE A GOOD SHOT OF THUNDERSTORMS. INTERESTINGLY ENOUGH...SHEAR PROFILES AND INSTABILITY MIGHT EVEN SUPPORT A FEW ORGANIZED STRONG CELLS IN THE MTNS...ESPECIALLY IN THE SAN LUIS VALLEY AND E SAN JUAN MTNS. OVERALL A NICE WEEKEND...SOME LATE THUNDER SAT EVENING...AND POSSIBY SOME ORGANIZED THUNDER OUT EAST SUNDAY. HODANISH
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:36 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 59 min |
| May 22, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.